What You Need to Know About Heroin
Heroin, horse, smack. By any name, it's a killer drug and, until recently, was not considered a problem among children of middle-class parents. But lately, heroin has been showing up in new places. Today, the typical user could be the child next door.
That's especially true if you live in a suburban community that may once have seemed immune to drugs. The National Institute on Drug Abuse-funded 2010 "Monitoring the Future" study showed that 0.8 percent of eighth-graders, 0.8 percent of 10th-graders, and 0.9 percent of 12th-graders in the U.S. had abused heroin at least once in the year prior to being surveyed. In 2009, more than 17,000 emergency room visits involved heroin and teens: a 45 percent increase from 2004.
These younger addicts account for some dangerous new patterns in the way heroin is used:
It can be the child's first drug experience. Children do not always start with "gateway" drugs, such as marijuana, and then move up.
It's a social activity. Heroin used to be thought of as a solitary high. Now it's common at teen parties.
New image, old danger
Heroin is processed from morphine, a naturally occurring substance found in the seed pod of certain varieties of poppy plants. It is a very addictive opiate. It is typically sold as a white or brownish powder or as the black sticky substance known on the streets as "black tar heroin." Pure heroin is a white powder. Black-tar heroin is sold to dealers. It is prepared for use by freezing it until it gets hard, then grinding it into a dark-brown dust. Most street heroin varies in color from white to dark brown. The differences in color are because of impurities left from the manufacturing process or additives.
Although purer heroin is becoming more common, most street heroin is "cut" with other drugs such as antihistamines to mask stuffy noses, watery eyes and other signs of use, or with sugar, starch, powdered milk, quinine, strychnine or other poisons. The heroin is then packed into gelatin capsules or folded into small paper "bindles" and stuffed inside very small balloons, which are sold on the street for anywhere from $5 to $25 each. Because heroin abusers do not know the actual strength of the drug or what substance was used to cut it, they are at risk of overdose or death. Overdoses are common. It's easy to take a dose that was not diluted enough, and too much heroin can suppress breathing or cause users to suffocate in their own vomit.
Users get high by snorting, smoking, or injecting the heroin. Injection is the most efficient way to use low-purity heroin. Intravenous injection gives a feeling of euphoria seven to eight seconds after injection; intramuscular injection takes five to eight minutes. Sniffing or snorting heroin produces peak effects within 10 to 15 minutes. The availability of high-purity heroin and the fear of infection by sharing needles have made snorting and smoking the drug more common.
In an addicted person, withdrawal occurs within a few hours after the last use. Symptoms of withdrawal can be drug craving, restlessness, muscle and bone pain, and vomiting. Symptoms peak between 48 and 72 hours after the last dose and last about a week. Symptoms can be very intense, and the addicted person may return to using again if he or she doesn't receive treatment for withdrawal symptoms and treatment intervention to help break the cycle of addiction.
Parents, take note
Drug abuse experts tell parents that their best strategy is to be involved in their children's lives and pay attention to everything that goes on.
They offer these specific suggestions:
Check out your children's friends. It's a red flag when children replace old friends with disreputable new ones.
Learn the signs of heroin use. Look for runny noses and eyes, pinpoint pupils and unusual amounts of sleep. Wearing long sleeves in summer could be a way to cover up needle marks on arms.
Pay attention to grades. A sudden drop in a child's grades could be a warning. Talk to the child's teachers to see if they have observed unusual behavior or other problems.
Look for clues. Syringes, tiny plastic bags, capsules and packaging material for antihistamines can be evidence of heroin use. Check the coffee-bean grinder for unusual residue.
Be sure to ask your child's doctor about drug abuse prevention strategies. Some parents and schools have preformed urine or other drug testing on children and teens. It's an extreme measure, but if you believe one of your children is on heroin, it could be a lifesaver. Ask your health care provider to recommend a testing facility. Over the counter testing kits are also available from pharmacies.
If you believe your child has a drug problem, take it seriously. Talk to a professional drug counselor to determine which resources are available for the child and the best way to intervene. Your child's doctor or teacher may be able to recommend a counselor or substance abuse treatment program to contact. The Substance Abuse and Mental Health Services Administration has a drug abuse information and treatment resource locator available on its website.